Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Wilmington, OH

May 20, 2017Adams County, Brown County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2017, 3:42 PM EDT for Adams County, Brown County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 3:42 PM EDT (19:42 UTC)
Expired
May 20, 2017, 4:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:47 PM EDTHAIL 13 Nw Decatur, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS51 KILN 201942
SVRILN
OHC001-015-202015-
/O.NEW.KILN.SV.W.0124.170520T1942Z-170520T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
342 PM EDT SAT MAY 20 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  East central Brown County in southwestern Ohio...
  Northwestern Adams County in southwestern Ohio...

* Until 415 PM EDT.

* At 342 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Winchester, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Peebles, Winchester, Seaman, Emerald, Decatur, Russellville, Cherry
  Fork and Lake Waynoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3883 8381 3890 8381 3902 8365 3902 8353
      3898 8343 3890 8341 3878 8374
TIME...MOT...LOC 1942Z 229DEG 20KT 3886 8374 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatzos
2 follow-up statements
310 
WWUS51 KILN 201956
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
356 PM EDT SAT MAY 20 2017

OHC001-015-202015-
/O.CON.KILN.SV.W.0124.000000T0000Z-170520T2015Z/
Brown OH-Adams OH-
356 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL BROWN AND NORTHWESTERN ADAMS COUNTIES...

At 355 PM EDT, a severe thunderstorm was located near Winchester,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Peebles, Winchester, Seaman, Emerald, Decatur and Cherry Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3882 8376 3893 8376 3902 8365 3902 8353
      3898 8343 3890 8341 3881 8369
TIME...MOT...LOC 1955Z 226DEG 16KT 3888 8370 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatzos
435 
WWUS51 KILN 202010
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
410 PM EDT SAT MAY 20 2017

OHC001-015-202020-
/O.EXP.KILN.SV.W.0124.000000T0000Z-170520T2015Z/
Brown OH-Adams OH-
410 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN AND
NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3882 8376 3893 8376 3902 8365 3902 8353
      3898 8343 3890 8341 3881 8369
TIME...MOT...LOC 2010Z 229DEG 20KT 3893 8362 

$$

Hatzos

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:59 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 20, 1:59 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary across the region will act as a focus for
scattered showers and thunderstorms again today. A cold front
will move into the region Sunday, providing yet another chance
for storms, before drier and cooler conditions move into the
area on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main forecast challenge today revolves around chances for
convection and potential for severe weather. Mid/upper level
low to lift northeast thru the central plains today and into the
western Great Lakes tonight. Upstream ridge axis to shift east
with the flow backing in response to this system.

East-west oriented frontal boundary has settled south and is currently
stalled across northern KY. This front will begin to lift north
this afternoon and push across ILN/s fa into southern Lower Mi
overnight. Expect moderate instability to develop over ILN/s
southwest counties invof the warm front this afternoon. 30-40 kt
0-6km bulk shear will support some organization to storms with
damaging wind being the main threat. Added low level shear near
warm front will result in the potential for a few supercells
and therefore an isolated tornado threat will exist.

For the update have adjusted temperatures cooler based on
observations and trends. Also, with showers and thunderstorms
already developing this morning have adjusted pops sooner and
then used a blend of short term CAMs and prev fcst to develop
likely pops into sw counties this afternoon and pivot these pops
north-northeast across CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight a deep H5 low will lift ne through the northern Great
Plains. As this occurs a sfc low is pushed e ahead of it. While
the models are still showing convection affecting the region
tonight, they are now showing large differences in the
coverage and therefore possibly the severity. There is enough
of a signal to keep the categorical PoPs late tonight into
tomorrow. The following model runs will have to be watched to
see if anything changes.

The cold front will be slow to push through the region Sunday,
as the H5 low spins to the west. Highs on Sunday will be in the
mid 70s with the pcpn keeping temperatures down. The backedge of
the pcpn will reach the wrn counties late Sunday afternoon, but
it will linger in the east for the first part of Sunday night
before ending. Lows Sunday night will range in the 50s.

A weak ridge of high pressure will bring dry weather for Monday,
but also cooler temperatures as highs will be in the upper 60s
to lower 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The upper level pattern will become highly amplified during the
upcoming week which will eventually lead to a mean mid level
trough setting up residence across the Great Lakes and Ohio
Valley. There continues to be some timing issues with the next
cold front to push through the region Tuesday into Wednesday. A
chance of showers will continue during this period, with thunder
possible during the peak heating of Tuesday into Tuesday
evening.

By Thursday, mid level trough will be slow to progress to the east
which may keep a few lingering showers.

Another quick moving system in the northwest flow aloft may bring
another threat for showers Thursday night into Friday.

Below normal temperatures can be expected by mid to late week with
highs only in the 60s Wednesday and Thursday, then perhaps getting
back into the 70s on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface front has pushed south of the TAF sites across northern
KY and become quasi-stationary. Low clouds and fog north of this
boundary which developed this morning are slowly improving and
expect VFR cigs and vsbys in next hour.

Moderate instability develops with scattered showers and
thunderstorms developing invof of this front as it pivots north
thru the afternoon into this evening. These storms will have
potential for heavy rain/strong to severe winds and have MVFR
CIGs with IFR vsbys. Brief IFR CIGs during storms will also be
possible.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Front to push east of the TAF sites Sunday afternoon with
conditions improving.

OUTLOOK...MVFR ceilings lingering Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Hickman
AVIATION...AR
Hazardous weather outlook, May 20, 11:33 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1133 AM EDT Sat May 20 2017

OHZ026-034-035-044>046-055-056-065-074-211545-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking-
Fairfield-Hocking-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today with the best coverage
this afternoon. An isolated storm could reach strong to severe
limits. Damaging winds would be the primary severe weather threat,
although isolated large hail can not be ruled out. Another round of
strong thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064-
070>073-077>082-088-211545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-
Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely today with the best coverage this afternoon.
Strong to severe thunderstorms will be possible mainly this
afternoon. Damaging winds will be the primary severe weather threat,
although isolated large hail can not be ruled out. Thunderstorms will
also be capable of producing locally heavy rainfall which may lead
to some flooding issues. Another round of strong to severe
thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 20, 2:16 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT MAY 20 2017

KYZ097-OHZ078-079-201845-
Bracken KY-Clermont OH-Brown OH-
216 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTH CENTRAL CLERMONT
AND SOUTHWESTERN BROWN COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Augusta, Felicity, Brooksville, Higginsport, Chilo, Neave, Woolcutt,
Bradford, Milford, Berlin, Parina, Powersville, Johnsville, Rock
Springs, Petra, Utopia, Chatham, AA Highway at State Route 19 and
Stoney Point.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3858 8416 3860 8420 3872 8421 3884 8411
      3880 8391 3867 8396
TIME...MOT...LOC 1816Z 230DEG 20KT 3867 8414

Hatzos
Special weather statement, May 20, 2:41 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SAT MAY 20 2017

KYZ097-099-OHZ078-079-201915-
Mason KY-Bracken KY-Clermont OH-Brown OH-
241 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN
COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Georgetown, Augusta, Russellville, Dover, Higginsport, Woolcutt,
Feesburg, Johnsville, Rock Springs, Utopia, Chatham, Stoney Point,
AA Highway at State Route 19 and Lake Waynoka.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3865 8399 3875 8416 3891 8398 3895 8379
      3884 8377
TIME...MOT...LOC 1841Z 224DEG 29KT 3875 8402

Hatzos
Special weather statement, May 20, 2:42 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT SAT MAY 20 2017

KYZ091>093-OHZ077-201915-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
242 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT KENTON...CAMPBELL...SOUTHERN
BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL 315 PM EDT...

At 242 PM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate and Crescent Springs.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 72 and 77.
 I-71 in Ohio between mile markers 0 and 3.
 I-75 in Kentucky between mile markers 167 and 180, and between mile
markers 183 and 191.
 I-75 in Ohio between mile markers 0 and 3.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3879 8460 3880 8462 3880 8464 3886 8474
      3915 8453 3902 8431 3900 8430 3897 8430
      3895 8429 3879 8450
TIME...MOT...LOC 1842Z 217DEG 19KT 3887 8460

Coniglio
Special weather statement, May 20, 2:58 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
258 PM EDT SAT MAY 20 2017

KYZ099-OHZ079-081-201930-
Mason KY-Adams OH-Brown OH-
258 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...SOUTHEASTERN
BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT, radar indicated a strong thunderstorm over Aberdeen,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Maysville, West Union, Manchester, Aberdeen, Decatur, Bentonville,
Moranburg, Bradysville and Somo.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3864 8384 3882 8372 3883 8358 3875 8353
      3869 8360 3868 8363 3865 8364 3858 8371
TIME...MOT...LOC 1858Z 222DEG 20KT 3866 8373

Hatzos
Special weather statement, May 20, 3:10 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT SAT MAY 20 2017

OHZ079-201945-
Brown OH-
310 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROWN COUNTY UNTIL 345
PM EDT...

At 310 PM EDT, radar indicated a strong thunderstorm near Georgetown,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Georgetown, Ripley, Russellville, Lake Waynoka, State Route 32 at US
Route 62 and Redoak.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3883 8399 3898 8379 3898 8368 3885 8369
      3875 8384
TIME...MOT...LOC 1910Z 229DEG 26KT 3881 8386

Hatzos
Special weather statement, May 20, 3:25 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
325 PM EDT SAT MAY 20 2017

KYZ093-096-097-OHZ078-079-202000-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-Brown OH-
325 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...SOUTHERN
CAMPBELL...NORTHEASTERN PENDLETON...SOUTHERN CLERMONT AND WEST
CENTRAL BROWN COUNTIES UNTIL 400 PM EDT...

At 325 PM EDT, radar indicated a strong thunderstorm near Neville,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Alexandria, Amelia, Bethel, New Richmond, Felicity, Butler,
Withamsville, Mentor, Moscow, Neville, California, Mount Auburn,
Willow Grove, Saltair, New Palestine, Gubser Mill, Nicholsville,
Peach Grove, Ivor and Campbell County Lake.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3881 8442 3910 8427 3896 8397 3872 8423
TIME...MOT...LOC 1925Z 210DEG 18KT 3883 8428

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:41 PM EDTSpecial Weather StatementILNBrown34 min
May 20, 2:56 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton20 min
May 20, 3:10 PM EDTSpecial Weather StatementILNBrown35 min
May 20, 3:25 PM EDTSpecial Weather StatementILNClermont35 min
May 20, 3:57 PM EDTSpecial Weather StatementILNAdams33 min
May 20, 4:17 PM EDTSpecial Weather StatementILNAdams28 min
May 20, 4:19 PM EDTSpecial Weather StatementILNBrown26 min
May 20, 4:28 PM EDTSevere Thunderstorm WarningILNScioto32 min
May 20, 4:29 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland46 min
May 20, 4:34 PM EDTAreal Flood AdvisoryILNBrown3 hr
May 20, 4:37 PM EDTSpecial Weather StatementILNBrown38 min
May 20, 4:43 PM EDTAreal Flood AdvisoryILNScioto3 hr
May 20, 4:57 PM EDTFlash Flood WarningILNScioto3 hr
May 20, 5:12 PM EDTFlash Flood WarningILNBrown3 hr
May 20, 5:17 PM EDTSpecial Weather StatementILNAdams28 min
May 20, 6:59 PM EDTAreal Flood AdvisoryILNClermont3 hr
May 20, 6:59 PM EDTSpecial Weather StatementILNClermont31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.